Mississippi, 2005Hail and Damaging Winds in Mississippi, August 21, 2005
August 21, 2005 · NWS MEG · 4 events in 3 counties and zones
2 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 21, 9:42 AM CST, 4 hours earlier.
Area forecast discussion, Aug 21, 9:42 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1042 AM CDT SUN AUG 21 2005
.DISCUSSION...
WEAK HIGH PRESSURE REMAINS IN PLACE OVER THE MID-SOUTH THIS
MORNING AND THIS HAS ALLOWED TEMPERATURES TO WARM AT A PACE SIMILAR
TO YESTERDAY ACROSS THE SOUTHERN TWO-THIRDS OF THE AREA.
TEMPERATURES ARE A FEW DEGREES COOLER ACROSS NORTHERN TIER
COUNTIES. SURFACE DEWPOINTS ARE ALSO HIGHER AREAWIDE THIS MORNING AS
COMPARED TO YESTERDAY.
IN THE UPPER LEVELS...A VERY WEAK SHORTWAVE TROUGH WAS NOTED ON
REGIONAL WATER VAPOR IMAGERY MOVING ACROSS EASTERN ARKANSAS INTO
WEST TENNESSEE AND NORTH MISSISSIPPI THIS MORNING. ALSO...VISIBLE
SATELLITE IMAGERY SHOWING CONVECTIVE CLOUD COVER OVER THESE AREAS
IN RESPONSE TO THIS FEATURE. DUE TO THE SUBTLE NATURE OF THIS SYSTEM
AND NO SIGNIFICANT LOW LEVEL FEATURES PRESENT TO FOCUS CONVECTION...
THINK THAT CURRENT FORECAST OF LOW END CHANCE POPS LOOKS GOOD.
SHOULD SEE A BIT OF AN INCREASE IN SCATTERED THUNDERSTORM COVERAGE
LATER TODAY...AS REGIONAL 12Z SOUNDINGS SHOW A MOIST AND UNCAPPED
ENVIRONMENT...AND CONTINUED DAYTIME HEATING SHOULD LEAD TO
INCREASINGLY UNSTABLE CONDITIONS.
SINCE TEMPERATURES AND HUMIDITY LEVELS ARE ON TRACK TO PRODUCE HEAT
INDICES BETWEEN 105-110 DEGREES ACROSS MOST OF THE MID-SOUTH AGAIN
THIS AFTERNOON...HAVE DECIDED TO EXPAND THE CURRENT HEAT ADVISORY
FURTHER NORTH TO INCLUDE ALL BUT OUR FAR NORTHERN TIER COUNTIES. IN
ADDITION...DUE TO THE SCATTERED NATURE OF ANY CONVECTION THAT
DEVELOPS...THIS SHOULD NOT HINDER HEATING ACROSS MOST OF THE
ADVISORY AREA.
UPDATED ZONES...GRIDS...AND HEADLINES OUT SHORTLY.
&&
.MEG WATCHES/WARNINGS/ADVISORIES
AR...HEAT ADVISORY EXPANDED TO INCLUDE ALL OF EAST CENTRAL
ARKANSAS...TO THE SOUTH OF A JONESBORO TO BLYTHEVILLE LINE
THROUGH 7PM SUNDAY.
MO...NONE.
MS...HEAT ADVISORY EXPANDED TO INCLUDE ALL OF NORTH MISSISSIPPI
THROUGH 7PM SUNDAY.
TN...HEAT ADVISORY EXPANDED TO INCLUDE ALL OF WEST TENNESSEE...TO THE
SOUTH OF A DYERSBURG TO HUNTINGDON LINE THROUGH 7PM SUNDAY.
JLHHazardous weather outlook, Aug 21, 2:00 AM CST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
300 AM CDT SUN AUG 21 2005
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-221000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
300 AM CDT SUN AUG 21 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...
A HEAT ADVISORY WILL CONTINUE ACROSS THE SOUTHERN HALF OF THE
MID-SOUTH WITH HEAT INDICES REACHING 105 TO 111 DEGREES. THE ELDERLY
AND THOSE WITH HEALTH PROBLEMS SHOULD REMAIN IN AN AIR CONDITIONED
AREAS. IF OUTDOOR ACTIVITIES ARE PLANNED...TAKE FREQUENT BREAKS AND
DRINK PLENTY OF WATER.
A PRE-FRONTAL TROUGH OF LOW PRESSURE IS IN THE MID-SOUTH AND IT WILL
TRIGGER SCATTERED THUNDERSTORMS ACROSS THE NORTHERN HALF OF THE AREA
TODAY AND THIS EVENING. THE ATMOSPHERE WILL REMAIN UNSTABLE AND A
FEW THUNDERSTORMS COULD APPROACH SEVERE LIMITS...WITH STRONG AND
GUSTY WINDS POSSIBLE. ANY SEVERE THREAT SHOULD REMAIN LIMITED AND
END LATER THIS EVENING WITH THE LOSS OF DAYTIME HEATING.
.DAYS TWO THROUGH SEVEN...
THE PRE-FRONTAL TROUGH WILL TRIGGER ADDITIONAL SCATTERED
THUNDERSTORMS MONDAY. THE ATMOSPHERE WILL ONCE AGAIN BECOME UNSTABLE AND A
FEW THUNDERSTORMS COULD AGAIN APPROACH SEVERE LIMITS...WITH STRONG
AND GUSTY WINDS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION FOR WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.
JLH/WER
Thunderstorm Wind, Chickasaw
- When
- August 21, 1:42 PM CST to 1:50 PM CST
- Where
- Chickasaw County, Houston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.900, -89.000
Several trees and power lines were blown down. One tree fell on a home. Twelve structures suffered minor damage.
Thunderstorm Wind, Pontotoc
- When
- August 21, 2:00 PM CST to 2:05 PM CST
- Where
- Pontotoc County, 2 mi NE of Thaxton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.333, -89.150
Several large oak trees were blown down.
Hail, Pontotoc
- When
- August 21, 2:00 PM CST to 2:05 PM CST
- Where
- Pontotoc County, Hurricane
- Measured
- 0.88 in hail
- Property damage
- $50
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.350, -89.150
Hail, Lafayette
- When
- August 21, 2:25 PM CST to 2:30 PM CST
- Where
- Lafayette County, 9 mi E of Oxford
- Measured
- 0.75 in hail
- Property damage
- $10
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.367, -89.367
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, August 21, 2005$609,000 · 60 kt wind · 16 events
- Lightning Strike in Nebraska, August 21, 2005$200,000 · 1 event
- Lightning Strike in Louisiana, August 21, 2005$65,000 · 1 event
- Damaging Wind in Alabama, August 21, 2005$40,000 · 55 kt wind · 1 event
- Damaging Wind in Missouri, August 21, 2005$30,000 · 60 kt wind · 1 event
- Damaging Wind in Arizona, August 21, 2005$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, August 21 to 22, 20051 injured · 55 kt wind · 10 events
- Damaging Wind in Missouri, August 21, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Arkansas, August 21, 2005$20,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, August 21, 2005$18,000 · 60 kt wind · 1 event
- Lightning Strike in Louisiana, August 21, 2005$15,000 · 1 event
- Hail and Damaging Wind in Virginia, August 21, 2005$7,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472033, 5472034, 5472035, 5472036.